Probiotics after antibiotics
In Medicine, the Cochrane centre is considered the gold standard for advising on medical issues. The Cochrane centre consists of the best experts around the world in a particular field advising on issues after studying all the research on a particular topic. They are independent and not swayed by vested interests. I have promoted probiotics for my patients after antibiotics for many years, and the research now shows this to be correct. In fact, Doriann and I take them daily for good health irrespective of whether we have had antibiotics or not.
Probiotics for the prevention of Clostridium difficile-associated diarrhea in adults and children
Published Online: 31 MAY 2013
Assessed as up-to-date: 21 FEB 2013
Plain language summary
The use of probiotics to prevent C. difficile diarrhea associated with antibiotic use
Antibiotics are among the most prescribed medications worldwide. Antibiotic treatment may disturb the balance of organisms that normally inhabit the gut. This can result in a range of symptoms, most notably, diarrhea. Clostridium difficile is one particularly dangerous organism that may colonize the gut if the normal healthy balance has been disturbed. Clostridium difficile-related disease varies from asymptomatic infection, diarrhea, colitis, and pseudo-membranous colitis to death. The cost of treatment is expensive and the financial burden on the medical system is substantial.
Probiotics are organisms thought to improve the balance of organisms that inhabit the gut, counteract disturbances to this balance, and reduce the risk of colonization by pathogenic bacteria. They are becoming increasingly available as capsules and food supplements sold in health food stores and supermarkets. As “functional food” or “good bacteria”, probiotics have been suggested as a means of both preventing and treating C. difficile-associated diarrhea (CDAD).
This review includes 31 randomized trials with a total of 4492 participants. Twenty-three studies (4213 participants) assessed the effectiveness of probiotics in preventing CDAD in participants taking antibiotics. Our results suggest that when probiotics are given with antibiotics they reduce the risk of developing CDAD by 64%. Side effects were assessed in 26 studies (3964 participants) and our results suggest that probiotics decrease the risk of developing side effects. The most common side effects reported in these studies include abdominal cramping, nausea, fever, soft stools, flatulence, and taste disturbance. The short-term use of probiotics appears to be safe and effective when used along with antibiotics in patients who are not immunocompromised or severely debilitated